anesthesia/colonoscopy/side effects

penmark

New Member
10+ Year Member
Oct 18, 2006
5
0
    The facts: routine colonoscopy, 50 yr old man, no known allergies; Gastroenterologist suggests that anesthesiologist administer deeper sedation (versed plus propofol), as opposed to twilight sedation (versed plus fentanyl), which he would have administered without need for anesthesiologist. Pt. advised anesthesiologist that he experiences "heartburn," for which he takes Rolaids 2-3 times per week.

    After some discussion, deeper sedation is agreed to. Patient is given: fentanyl, 50mcg; versed, 1mg; and propofol, 200mg. Not sure why the fentanyl was given, since it was not part of the plan that had been previously discussed. Sedation with 15 seconds upon injection; patient awakens about 20-25 minutes later; procedure complete; coughing. Gastroenterologist advises patient was also coughing during procedure. (note: patient asymptomatic prior to procedure.)

    Patient complaints immediately after procedure: upper chest tightness; chest pain when inhaling; persistent cough. Cough not as persistent after 45 minutes, but continued for 6-10 hrs. Chest/lung exam deemed normal. Underside of one side of tongue had large black and blue mark, which disappeared within 36 hours. Pt. had chills 2-3 hrs after procedure; then threw up; then slept soundly 3-4 hours; then woke up overheated. Second day after procedure, cough almost gone, but still has "chesty" cough, with some clear phlegm.

    Advised that nothing was in patient's mouth, except for routine suctioning during procedure.

    Question: Is fentanyl/versed/propofol a typical cocktail for this type of anesthesia? Could the anesthesia be responsible for causing any or all of the the coughing, tight chest, continued "chesty" cough, black and blue tongue? If so, which? Could the suctioning have caused the black and blue tongue? Does any of this constitute an allergic reaction to any of the administered meds?

    Mark
     
    About the Ads

    jwk

    CAA, ASA-PAC Contributor
    15+ Year Member
    Apr 30, 2004
    3,871
    1,339
    Atlanta, GA
      The facts: routine colonoscopy, 50 yr old man, no known allergies; Gastroenterologist suggests that anesthesiologist administer deeper sedation (versed plus propofol), as opposed to twilight sedation (versed plus fentanyl), which he would have administered without need for anesthesiologist. Pt. advised anesthesiologist that he experiences "heartburn," for which he takes Rolaids 2-3 times per week.

      After some discussion, deeper sedation is agreed to. Patient is given: fentanyl, 50mcg; versed, 1mg; and propofol, 200mg. Not sure why the fentanyl was given, since it was not part of the plan that had been previously discussed. Sedation with 15 seconds upon injection; patient awakens about 20-25 minutes later; procedure complete; coughing. Gastroenterologist advises patient was also coughing during procedure. (note: patient asymptomatic prior to procedure.)

      Patient complaints immediately after procedure: upper chest tightness; chest pain when inhaling; persistent cough. Cough not as persistent after 45 minutes, but continued for 6-10 hrs. Chest/lung exam deemed normal. Underside of one side of tongue had large black and blue mark, which disappeared within 36 hours. Pt. had chills 2-3 hrs after procedure; then threw up; then slept soundly 3-4 hours; then woke up overheated. Second day after procedure, cough almost gone, but still has "chesty" cough, with some clear phlegm.

      Advised that nothing was in patient's mouth, except for routine suctioning during procedure.

      Question: Is fentanyl/versed/propofol a typical cocktail for this type of anesthesia? Could the anesthesia be responsible for causing any or all of the the coughing, tight chest, continued "chesty" cough, black and blue tongue? If so, which? Could the suctioning have caused the black and blue tongue? Does any of this constitute an allergic reaction to any of the administered meds?

      Mark
      The "plan" is up to the anesthesia provider, not the gastroenterologist. We don't tell them how to do a scope, they don't tell us how to provide sedation (and if they don't know that, we're glad to inform them how things are).
       

      CanGas

      Member
      10+ Year Member
      5+ Year Member
      Feb 1, 2006
      118
      4
      1. Resident [Any Field]
        Sure smells like someone is fishing for something too.

        But besides:
        Midaz - 1mg = baby dose
        Fentanyl - 50mcg = baby dose (same as 2 tylenol #3 but only lasts 30-45 min)
        Propofol - 200mg = was likely not given as a single bolus but titrated in over the 20 min based on pt's response.

        As for the other symptoms:
        Blue under tongue - the guy just had a garden hose going down his throat and needed some suctioning. Bruising would NOT be surprising.
        Cough - normal with fentanyl, duration can be easialy explained by a small amount of oral secretions leaking into lungs = normal. See above comment on garden hose going down throat.
        Sleepy after - well of course, he just got a bunch of happy drugs
        Chest pain - see again comment on garden hose down throat. Think that does not cause some discomfort after? The esophagus is in the chest too.

        My vote, all normal responses to a normal G-scope. The guy is probably a hell of a lot happier than if he was fully awake for it
         

        zippy2u

        Senior Member
        10+ Year Member
        5+ Year Member
        Feb 19, 2005
        501
        5
          Penmark, Make sure ya blow up the photo of that black and blue tongue 10 feet by 10 feet so the jurors can see it and wheel your client into the courtroom in a wheelchair in discheveled clothing with his tongue hanging out of his mouth and drooling copious amounts of saliva-- could getcha an extra $50,000. Regards, Zippy---the jaded one
           

          penmark

          New Member
          10+ Year Member
          Oct 18, 2006
          5
          0
            Thanks for the info, especially CanGas. For those of you with suspicious minds, the guy was me, and I was trying to learn if i might need to avoid any of the administered meds in the future. Why didn't I ask the anesthesiologist, you might wonder. Well, when I did, she simply stated, "oh you're fine, go home." Also, you'll be interested to know that I had the twilight sedation five years ago, with no discomfort (to me or the gastroenterologist), so I wondered why I would suddenly need the deeper sedation. I actually read some ideas about that in this forum, but I am not drawing any conclusions. Nevertheless, I appreciate the info you folks provided, will ignore the snide remarks, and I won't even add any of my own.
             

            jwk

            CAA, ASA-PAC Contributor
            15+ Year Member
            Apr 30, 2004
            3,871
            1,339
            Atlanta, GA
              Thanks for the info, especially CanGas. For those of you with suspicious minds, the guy was me, and I was trying to learn if i might need to avoid any of the administered meds in the future. Why didn't I ask the anesthesiologist, you might wonder. Well, when I did, she simply stated, "oh you're fine, go home." Also, you'll be interested to know that I had the twilight sedation five years ago, with no discomfort (to me or the gastroenterologist), so I wondered why I would suddenly need the deeper sedation. I actually read some ideas about that in this forum, but I am not drawing any conclusions. Nevertheless, I appreciate the info you folks provided, will ignore the snide remarks, and I won't even add any of my own.
              OK, I'll add mine.

              First, a little honesty up front goes a LONG way.

              Second, I'd at least consider finding both a different anesthesia provider and gastroenterologist next time, based solely on your description.

              Third, I have a sneaking suspicion that your anesthesia might have been provided by a CRNA, and possible just an RN, not an anesthesiologist (not flaming - no shooting from the gallery please), since it appears that possibly, and again based solely on your description, that the gastroenterologist was directing at least some of the sedation part of the procedure.

              And finally, it's quite possible that you recieved a very thorough explanation of what happened while you were in the PACU after your procedure, and simple don't have any memory of it - versed has a big amnestic component to it's effect. I have patients ask me five times if they had cancer - all in the three minutes it takes me to check their vital signs and give a report to the PACU nurse.
               
              About the Ads
              This thread is more than 15 years old.

              Your message may be considered spam for the following reasons:

              1. Your new thread title is very short, and likely is unhelpful.
              2. Your reply is very short and likely does not add anything to the thread.
              3. Your reply is very long and likely does not add anything to the thread.
              4. It is very likely that it does not need any further discussion and thus bumping it serves no purpose.
              5. Your message is mostly quotes or spoilers.
              6. Your reply has occurred very quickly after a previous reply and likely does not add anything to the thread.
              7. This thread is locked.